Related Experiment Video
Updated: Dec 7, 2025

Utilizing the Modified T-Maze to Assess Functional Memory Outcomes After Cardiac Arrest
Published on: January 5, 2018
Successful Resuscitation of a Young Girl Who Drank Rivastigmine With Respiratory Failure
Nai-Hui Lin1, Yu-Jang Su1,2,3, Hsiu-Wu Yang1
1Mackay Memorial Hospital Department of Emergency Medicine No. 92, Sec. 2, Chung Shan N. Rd. Taipei 104 Taiwan.
Abstract:
Rivastigmine is a non-competitive reversible inhibitor of acetylcholinesterase which is approved as one of the fi rst-line treatment options for Alzheimer's disease. We present the case of a 33-year-old woman with acute cholinergic syndrome secondary to deliberate rivastigmine poisoning. The patient presented at the emergency department (ED) with drowsy consciousness, dizziness, vomiting, diarrhea, sweating, and hypertension (171/103 mmHg). At the scene, an empty bottle of Rivast 120 mL/Bot, containing rivastigmine 2 mg/mL, was found beside the patient. Two hours later, we noted bronchorrhea and persistent salivation along with drowsiness, agitation, fatigue, incontinence, and limbs paralysis. A notably low serum cholinesterase level (651 U/l) was identified. Acute cholinergic syndrome secondary to rivastigmine intoxication was diagnosed. Endotracheal intubation with ventilator support was required due to respiratory failure. Atropine (0.5 mg intravenous injection) was administered. She was subsequently admitted to the intensive care unit for further care. Extubation was performed on the third day. The patient insisted on being discharged on the second day after extubation, and after administration of a total of 11 mg of atropine, no signs of either intermediate syndrome or delayed polyneuropathywere noted. rivastigmine, an acetylcholinesterase inhibitor, can precipitate an acute cholinergic crisis in cases of intoxication. Typical clinical features of cholinergic excess include increased secretions in the airway and oral cavity, miosis, diarrhea, anxiety, twitching, bronchoconstriction, convulsions, confusion, and gastrointestinal and muscular cramps. The treatment for acute cholinergic crisis is administration of atropine alone or in combination with an antidote to the cholinesterase inhibitor (such as pralidoxime). Patients often recover well with atropine supplements and optimal supportive care.
More Related Videos
10:55A Piglet Perinatal Asphyxia Model to Study Cardiac Injury and Hemodynamics after Cardiac Arrest, Resuscitation, and the Return of Spontaneous Circulation
Published on: January 13, 2023
09:47A Rat Model of Ventricular Fibrillation and Resuscitation by Conventional Closed-chest Technique
Published on: April 26, 2015
Related Concept Videos
Acute Respiratory Failure-V
Ensure that patients are monitored continuously for their response to therapy, including changes in...
Anticholinesterase Agents: Poisoning and Treatment
Irreversible agents form a strong bond with the cholinesterase enzyme, making it inactive. The breakdown of the phosphorylated enzyme is...
Acute Respiratory Failure-III
Depolarizing Blockers: Pharmocokinetics
Skeletal Muscle Relaxants: Adverse Effects
Unlike...
Cardiopulmonary Resuscitation IV: Pharmacological Management